Tornadoes · United States · Georgia · 2009
EF1 tornado, Smithboro, Georgia, February 18, 2009
This EF1 tornado ran 3.0 miles across Jasper County on February 18, 2009, touching down at 7:15 PM EST and reaching 440 yards wide. It killed nobody, and did $250,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- February 18, 2009
- Touchdown
- 7:15 PM EST (00:15 UTC)
- Lifted
- 7:18 PM EST (00:18 UTC)
- On the ground
- 3 minutes
- Path length
- 3.0 miles (4.8 km)
- Path width
- 440 yards (402 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- County
- Jasper County
- Touchdown point
- 33.300, -83.597
- Lift-off point
- 33.300, -83.545
- Record number
- 0902181815-01
The damage survey
5 damage points were recorded along this path by NWS FFC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A strong cold front accompanied and deep negatively tilted upper trough through the eastern U.S. from the 18th into the 19th. An unseasonably warm and unstable air mass developed in advance of the cold front during the late afternoon and early evening across north and central Georgia as warm, moist air rode northward into Georgia on a strong low-level jet. Afternoon temperatures in the 70s and dewpoints in the 60s, combined with strong shear and moderate instability, resulted in the development of numerous supercell thunderstorms from mid-afternoon until a few hours after midnight on the 19th. Ten tornadoes, ranging in scale from EF0 to EF3 tracked across several north and central Georgia counties. The worst tornadoes affected the east central Georgia counties of Jasper, Putnam, Hancock, and Jasper. A death was observed in Hancock county with an EF3 tornado and several injuries were reported from Putnam and Hancock counties. In addition to the tornadoes, very large hail occurred with several of the thunderstorms, including four-inch diameter hail in Coweta and Fayette counties just south of Atlanta. Numerous reports of golf ball and larger-sized hail were received. The event resulted in millions of dollars of damage and the destruction of several homes in north and central Georgia counties.
An aerial and ground survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia in cooperation with the Jasper county Emergency Management Director confirmed that an EF1 tornado touched down in far eastern Jasper county, approximately one mile west of Smithboro. The tornado continued on a 3-mile long eastward path parallel to and just south of Georgia Highway 16, lifting just before reaching the Putnam county line. This was one of two EF1 tornadoes to touch down in Jasper county on this date. The same thunderstorm that spawned this tornado continued on to produce yet another EF1 tornado near Eatonton and later an EF3 tornado in Hancock county. Several homes near Georgia Highway 16 were damaged, one in Smithboro sustaining major damage. A saw mill warehouse was destroyed. Many trees and power lines were down along the path of the tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
42 minutes of warning. NWS FFC issued a tornado warning for this county at 23:33 UTC, 42 minutes before the tornado touched down, in force until 00:15 UTC.
The county was under a tornado watch, issued at 20:40 UTC and running to 03:22 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:40 UTC | 03:22 UTC | Tornado Watch | FFC |
| 23:33 UTC | 00:15 UTC | Tornado Warning | FFC |
| 23:50 UTC | 00:45 UTC | Tornado Warning | FFC |
| 01:03 UTC | 01:45 UTC | Severe Thunderstorm Warning | FFC |
| 01:11 UTC | 01:44 UTC | Tornado Warning | FFC |
| 01:27 UTC | 01:56 UTC | Tornado Warning | FFC |
| 02:20 UTC | 03:00 UTC | Severe Thunderstorm Warning | FFC |
| 02:58 UTC | 03:35 UTC | Severe Thunderstorm Warning | FFC |
| 03:06 UTC | 03:42 UTC | Tornado Warning | FFC |
| 03:22 UTC | 06:02 UTC | Severe Thunderstorm Watch | FFC |
| 14:00 UTC | 00:00 UTC | Wind Advisory | FFC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:41 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at Feb 18, 5:15 PM EST, 2 hours earlier.
Area forecast discussion, Feb 18, 5:15 PM EST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 515 PM EST WED FEB 18 2009 .SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/... MAIN CONCERN FOR SHORT TERM IS THREAT FOR SEVERE WEATHER. STRONG SPRINGLIKE STORM SYSTEM...BUT DYNAMICS AND THERMODYNAMICS ARE NOT IN PHASE. THUS...THERE REMAINS SOME CONCERN FOR HOW MUCH THREAT OF SEVERE WEATHER ACTUALLY EXISTS. A LEADING SHORT WAVE AND MID-LEVEL WARM ADVECTION BROUGHT SCT NON-SEVERE SHRA/TSRA TO THE CWA EARLY THIS MORNING. A PSEUDO IN-SITU WEDGE IN PLACE ACROSS NE GA...WITH TEMPS STILL ONLY IN THE 40S. WARMER...MORE UNSTABLE AIR ADVECTING NWD INTO SW/SC GA...WHERE TEMPS HAVE RISING INTO THE 60S. HOWEVER...DEWPOINTS STILL ONLY IN THE 50S CLEAR DOWN INTO THE FL PANHANDLE. STRONG 60KT LLJ ALREADY EXITING THE REGION AND MOVING INTO NC/SC. MUCAPES INCREASING TO 200 NORTH TO 600 C/S THROUGH THE AFTERNOON AND 60 DEWPOINTS CREEPING TOWARD FAR SW GA BEFORE THE AFTERNOON IS OVER. SOUTHERN STREAM SHORT WAVE MOVING INTO TX PHASING WITH STRONG SHORT WAVE DIVING SOUTH FROM NORTHERN PLAINS. THIS WILL RESULT IN A SHORT-TERM PATTERN CHANGE TRANSITION TO A FULL LATITUDE EASTERN U.S. TROUGH AND DEEPENING POLAR VORTEX FRI-SAT. SPC HAS OUTLOOKED PARTS OF WEST CENTRAL GA...INCLUDING ATL... FOR A MDT RISK...WITH THE REMAINDER OF THE CWA IN A SLGT RISK. AGAIN...PARAMETERS DO NOT APPEAR TO BE ALIGNED FOR A MAJOR SEVERE EVENT IN MOST OF OUR CWA...WITH A HIGHER THREAT ACROSS S AL AND THE FL PANHANDLE...WHERE INSTABILITY AND DYNAMICS ARE BETTER ALIGNED...BUT WE WILL JUST HAVE TO SEE HOW THINGS EVOLVE. TSRA THREAT WILL CONTINUE THROUGH 00Z IN THE NORTH AND 06Z IN THE CENTRAL AREAS UNTIL SFC/850MB WINDS SHIFT TO THE W AND NW. PLAN ON CHANCE POPS NORTH TO LIKELY POPS CENTRAL/S THROUGH THE EVENING. DUE TO ONGOING WATCHES...THREAT TO CENTRAL AREAS. WE WILL JUST HAVE TO SEE HOW IT PANS OUT...BUT I AM NOT SOLD ON A MAJOR SEVERE WEATHER EVENT IN OUR CWA AT THIS POINT. THE COLD FRONT WILL EXIT THE SE PART OF THE CWA BETWEEN 06Z AND 12Z AND THE THREAT FOR TSRA WILL QUICKLY END AS THE FRONT PASSES. STRONG CAA WILL ENSUE EARLY THU AS THE POLAR VORTEX CONTINUES TO DEEPEN ACROSS THE EASTERN U.S. 850MB TEMPS DROP INTO THE -10C TO -12C ACROSS N GA EARLY FRI...THE COLDEST IT HAS BEEN SINCE 04 FEB. MOST AREAS SHOULD SEE A HARD FREEZE EARLY FRI...WITH LOWS 20 TO 25 NORTH AND 25 TO 30 SOUTH...OVERALL THE COLDEST IN OVER TWO WEEKS. DRY CONDITIONS WITH BELOW NORMAL TEMPERATURES WILL CONTINUE FOR THE REMAINDER OF THE SHORT TERM AS A LARGE CANADIAN HIGH SPREADS FROM THE CENTRAL PLAINS INTO THE SOUTHEAST U.S. A TIGHT PRESSURE GRADIENT WILL DEVELOP ACROSS THE EASTERN U.S. THU BEHIND THE DEPARTING COLD FRONT. WILL NEED A WIND ADVISORY FOR AT LEAST THE NORTH HALF OF THE CWA THU AS A RESULT. .LONG TERM /SATURDAY THROUGH WEDNESDAY/... A COLDER PATTERN WILL DOMINATE AT LEAST THE FIRST HALF OF THE EXTENDED AS THE POLAR VORTEX DEEPENS AND A DEEP EASTERN U.S. TROUGH REMAINS IN PLACE THROUGH EARLY NEXT WEEK. AN ALBERTA CLIPPER WILL DIVE SE INTO THE NORTHERN PLAINS AND GREAT LAKES SAT...AND CONTINUE TO ROTATE THROUGH THE BASE OF THE EASTERN U.S. TROUGH AND THE SE U.S. BY SUN. STRONG DYNAMICS AND CAA WILL ACCOMPANY THIS SYSTEM AND GENERATE A NARROW BAND OF PCPN ALONG THE ASSOCIATED FRONT. THERE REMAINS SOME POTENTIAL FOR WINTER WX WITH THIS SYSTEM...ALBEIT IT APPEARS TO BE THE USUAL CASE OF WHETHER OR NOT THE COLD AIR IN PLACE WILL BE DEEP ENOUGH FOR FROZEN PCPN BEFORE THE DEEPER MOISTURE EXITS THE REGION. THE BULK OF THE PCPN EXITS TO THE SE BEFORE THICKNESS VALUES AND 850MB TEMPS SUPPORT SNOW. IN ADDITION...SYSTEM APPEARS TO BE A LITTLE SLOWER THAN PREVIOUSLY ADVERTISED...WHICH WOULD LEAN MORE TOWARD A RAIN THAN A SNOW SOLUTION FOR THE ATL AREA. PLAN TO REMOVE PCPN FOR FRI NIGHT AS VERY DRY AIR REMAINS OVER THE CWA UNTIL EARLY SAT. LOW-LEVEL THICKNESS AND 850MB TEMPS DO NOT SUPPORT RAIN UNTIL AFT 00Z SUN...SO WILL JUST MENTION RAIN FOR SAT...THEN RAIN CHANGING TO SNOW N GA SAT NIGHT...WITH A BRIEF PERIOD OF SNOW POSSIBLE ATL NORTHWARD AT THE END OF THE PCPN. I COULD SEE AN INCH IN THE HIGHER ELEVATIONS OF N GA...BUT LITTLE ACCUMULATION ELSEWHERE AT THIS POINT. COLD...DRY HIGH PRESSURE WILL THEN DOMINATE INTO EARLY NEXT WEEK. THE FLOW TRANSITIONS BACK TO A MORE ZONAL PATTERN WITH A WEAK PACIFIC SYSTEM SLATED TO TRAVERSE THE AREA BY MID WEEK WITH AT LEAST A SMALL CHANCE FOR SHRA. THE 12Z RUN OF THE GFS IS MUCH WEAKER WITH THIS SYSTEM THAN THE 00Z WAS. INSTABILITY IS MINIMAL TO NONE...SO WILL JUST MENTION SHRA AT THIS TIME. BELOW NORMAL TEMPS AT THE BEGINNING OF THE EXTENDED WILL TREND BACK TO NORMAL OR SLIGHTLY ABOVE NORMAL READINGS AS THE FLOW BECOMES ZONAL AND HIGH PRESSURE MODERATES OVER THE AREA. && .FIRE WEATHER... MOST AREAS SAW LIGHT RAIN THIS MORNING...AND MOST AREAS WILL GET MORE TONIGHT. THUS...DESPITE DRIER...WINDY CONDITIONS SPREADING ACROSS THE AREA THU...FUELS WILL BE TOO WET FOR ANY FIRE WEATHER WATCHES/WARNINGS IN THE SHORT TERM. && .AVIATION... MIXTURE OF VFR AND MVFR CEILINGS EXPECTED TO CONTINUE THROUGH 06Z... OUTSIDE OF CONVECTION. SCATTERED STRONG THUNDERSTORMS WILL BE MOVING ACROSS THE FORECAST AREA THROUGH 06Z AS WELL. AFTER 06Z CONDITIONS WILL BE IMPROVING TO MOSTLY VFR CONDITIONS...WITH SOME MVFR CEILINGS CONTINUING OVER THE SOUTHEAST PORTION OF THE FORECAST AREA AHEAD OF THE COLD FRONT. ISOLATED TO SCATTERED CONVECTION MAY BE CONTINUING OVER THE SOUTHEAST AS WELL AS THE FRONT PUSHES THROUGH. VFR CONDITIONS ARE EXPECTED AREAWIDE AFTER 12Z. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 43 54 27 50 30 / 40 0 0 0 0 ATLANTA 40 50 28 48 34 / 60 0 0 0 0 BLAIRSVILLE 34 44 20 40 27 / 30 10 0 0 0 CARTERSVILLE 36 47 23 48 28 / 40 0 0 0 0 COLUMBUS 47 57 30 53 32 / 100 0 0 0 0 GAINESVILLE 40 49 26 46 32 / 40 0 0 0 0 MACON 48 58 28 54 29 / 90 0 0 0 0 ROME 36 48 23 48 28 / 40 0 0 0 0 PEACHTREE CITY 41 51 24 49 26 / 70 0 0 0 0 VIDALIA 55 60 32 56 29 / 90 10 0 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH UNTIL 11 PM EST THIS EVENING FOR THE FOLLOWING ZONES: BALDWIN...BARROW...BIBB...BLECKLEY...BUTTS...CARROLL... CHATTAHOOCHEE...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA... CRAWFORD...CRISP...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL... FAYETTE...FORSYTH...GLASCOCK...GREENE...GWINNETT...HANCOCK... HARRIS...HEARD...HENRY...HOUSTON...JACKSON...JASPER... JEFFERSON...JOHNSON...JONES...LAMAR...LAURENS...MACON... MADISON...MARION...MERIWETHER...MONROE...MONTGOMERY...MORGAN... MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...OGLETHORPE...PEACH... PIKE...PULASKI...PUTNAM...ROCKDALE...SCHLEY...SOUTH FULTON... SPALDING...STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR... TELFAIR...TOOMBS...TREUTLEN...TROUP...TWIGGS...UPSON...WALTON... WARREN...WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKES... WILKINSON. WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR THE FOLLOWING ZONES: BARTOW...CATOOSA...CHATTOOGA...CHEROKEE...DADE...DAWSON... FANNIN...FLOYD...GILMER...GORDON...LUMPKIN...MURRAY...PICKENS... TOWNS...UNION...WALKER...WHITE...WHITFIELD. WIND ADVISORY FROM 9 AM TO 7 PM EST THURSDAY FOR THE FOLLOWING ZONES: BANKS...BARROW...BARTOW...BUTTS...CARROLL...CATOOSA... CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...DADE... DAWSON...DEKALB...DOUGLAS...FANNIN...FAYETTE...FLOYD...FORSYTH... GILMER...GORDON...GREENE...GWINNETT...HALL...HARALSON...HENRY... JACKSON...JASPER...LUMPKIN...MADISON...MORGAN...MURRAY... NEWTON...NORTH FULTON...OCONEE...OGLETHORPE...PAULDING... PICKENS...POLK...PUTNAM...ROCKDALE...SOUTH FULTON...SPALDING... TALIAFERRO...TOWNS...UNION...WALKER...WALTON...WHITE... WHITFIELD...WILKES. TORNADO WATCH UNTIL 9 PM EST THIS EVENING FOR THE FOLLOWING ZONES: BARTOW...CATOOSA...CHATTOOGA...DADE...FLOYD...GORDON... HARALSON...MURRAY...PAULDING...POLK...WALKER...WHITFIELD. && 19
Hazardous weather outlook, Feb 18, 8:25 AM EST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 825 AM EST WED FEB 18 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-191115- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 825 AM EST WED FEB 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SEVERE THUNDERSTORMS POSSIBLE OVER WEST CENTRAL GEORGIA AND ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER THE REST OF NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING... .SYNOPSIS... A COLD FRONT OVER THE LOWER MISSISSIPPI VALLEY WILL MOVE EAST TODAY MOVING ACROSS GEORGIA THIS EVENING. .PRIMARY HAZARDS... THE PRIMARY HAZARD ACROSS NORTH AND CENTRAL GEORGIA WILL BE LIGHTNING...DAMAGING WINDS...TORNADOES...AND HAIL. THE MOST LIKELY LOCATION FOR SEVERE THUNDERSTORMS WILL BE ACROSS WEST CENTRAL GEORGIA AND BETWEEN THE HOURS OF 2 PM AND MIDNIGHT. .OTHER HAZARDS... STRONG GUSTY GRADIENT WINDS COULD PRODUCE MINOR DAMAGE...MAINLY TO TREES...ACROSS EXTREME NORTH GEORGIA THROUGH THIS EVENING. FOR MORE INFORMATION SEE THE LATEST WIND ADVISORY STATEMENT. .DISCUSSION... A LARGE ARE OF RAIN OVER NORTH AND CENTRAL GEORGIA HAS STABILIZE THE ATMOSPHERE OVER THE REGION THIS MORNING. HOWEVER AS THIS AREA EXITS THROUGH NOON...THE ATMOSPHERE WILL SLOWLY DESTABILIZE AHEAD OF THE COLD FRONT. MOST UNSTABLE CAPES ARE EXPECTED TO REACH 600 ACROSS WESTERN AND CENTRAL GEORGIA THIS AFTERNOON. THIS...COUPLED WITH A STRONG LOW LEVEL JET AND HELICITIES OF 300 TO 500 WILL AID IN SEVERE THUNDERSTORM DEVELOP THIS AFTERNOON. WHILE ISOLATED SEVERE STORMS COULD OCCUR JUST ABOUT ANYWHERE ACROSS NORTH AND CENTRAL GEORGIA...THE BEST LOCATION FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE WEST OF A LINE FROM FRANKLIN...TO AMERICUS. THE THREAT OF SEVERE THUNDERSTORMS SHOULD DIMINISH BETWEEN 7 PM AND MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Feb 18, 6:44 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
644 PM EST WED FEB 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL TYRONE 33.47N 84.60W
02/18/2009 E2.75 INCH FAYETTE GA EMERGENCY MNGR
REPORT OF BASEBALL SIZED HAIL.
0626 PM HAIL MONROE 33.79N 83.71W
02/18/2009 E1.00 INCH WALTON GA TRAINED SPOTTER
REPORT OF 1-INCH SIZED HAIL.
&&
FTLocal storm report, Feb 18, 6:48 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
648 PM EST WED FEB 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL UNION CITY 33.58N 84.54W
02/18/2009 E1.75 INCH FULTON GA EMERGENCY MNGR
EMA DIRECTOR REPORTED GOLF BALL SIZED HAIL
&&
FTLocal storm report, Feb 18, 7:06 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
706 PM EST WED FEB 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 3 NNE MILTON 34.17N 84.28W
02/18/2009 FULTON GA EMERGENCY MNGR
MULTIPLE TREES DOWN IN THE HAMBY ROAD AND HOPEWELL ROAD
AREA.
0525 PM TSTM WND DMG 5 SE CUMMING 34.17N 84.08W
02/18/2009 FORSYTH GA EMERGENCY MNGR
A FEW TREES WERE BLOWN DOWN IN THE BUFORD DAM ROAD AREA
NEAR BUFORD DAM.
0535 PM HAIL 6 SE MARIETTA 33.90N 84.47W
02/18/2009 E1.00 INCH COBB GA BROADCAST MEDIA
0603 PM HAIL SW SNELLVILLE 33.86N 84.02W
02/18/2009 E1.00 INCH GWINNETT GA TRAINED SPOTTER
0605 PM HAIL 1 NNE TYRONE 33.49N 84.59W
02/18/2009 E2.75 INCH FAYETTE GA NWS EMPLOYEE
0610 PM HAIL 4 ENE TYRONE 33.50N 84.54W
02/18/2009 E1.50 INCH FAYETTE GA NWS EMPLOYEE
WINDOWS BROKEN OUT OF SEVERAL HOUSES.
0615 PM HAIL 3 ENE FAYETTEVILLE 33.46N 84.41W
02/18/2009 E1.75 INCH FAYETTE GA EMERGENCY MNGR
0630 PM HAIL 2 SW MCDONOUGH 33.42N 84.17W
02/18/2009 E1.75 INCH HENRY GA EMERGENCY MNGR
&&
20Local storm report, Feb 18, 7:07 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
707 PM EST WED FEB 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 3 S PALMETTO 33.48N 84.66W
02/18/2009 E4.25 INCH COWETA GA COUNTY OFFICIAL
REPORT OF SOFTBALL SIZE HAIL SOUTH OF PALMETTO COUNTY.
&&
20Local storm report, Feb 18, 7:08 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
708 PM EST WED FEB 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 3 S PALMETTO 33.48N 84.66W
02/18/2009 E4.25 INCH COWETA GA COUNTY OFFICIAL
REPORT OF SOFTBALL SIZE HAIL SOUTH OF PALMETTO.
&&
FTSpecial weather statement, Feb 18, 7:15 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 715 PM EST WED FEB 18 2009 GAZ033-044-045-053>055-190045- 715 PM EST WED FEB 18 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN COWETA... FAYETTE...CLAYTON...DEKALB AND FULTON COUNTIES UNTIL 745 PM EST... AT 711 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM ATLANTA TO PALMETTO...MOVING EAST AT 40 MPH. A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. 19
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Peachtre/Fal Fld, GA (KFFC), 00:00Z
0.3 hours before the tornado, 87 km from the path. February 19, 2009.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -4 J/kg
- Surface CAPE
- 263 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 94 kt
- 0-1 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 479 m²/s²
- 0-3 km storm-relative helicity
- 475 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.4
- 0-3 km lapse rate
- 6.2 K/km
Peachtre/Fal Fld, GA (KFFC), 12:00Z
11.7 hours after it, 87 km from the path. February 19, 2009.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -80415 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 104 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -307 m²/s²
- 0-3 km storm-relative helicity
- -204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.9 K/km
The surface observations
Milledgeville (MLJ), 35 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:24 UTC | 69.8 | 60.8 | 0° 0 kt | 1006.1 | ||
| 22:46 UTC | 69.8 | 60.8 | 200° 3 kt | 1005.8 | ||
| 23:06 UTC | 69.8 | 60.8 | 0° 0 kt | 1005.8 | ||
| 23:24 UTC | 68 | 62.6 | 360° 4 kt | 1005.4 | -RA | |
| 23:44 UTC | 68 | 62.6 | 0° 0 kt | 1005.8 | ||
| 00:04 UTC | 66.2 | 62.6 | 190° 3 kt | 1005.8 | -RA | |
| 00:26 UTC | 64.4 | 64.4 | 0° 0 kt | 1005.1 | VCTS | |
| 00:46 UTC | 66.2 | 64.4 | 210° 5 kt | 1004.7 | TS | |
| 01:04 UTC | 66.2 | 64.4 | 210° 3 kt | 1005.1 | VCTS | |
| 01:25 UTC | 66.2 | 64.4 | 0° 0 kt | 1004.4 | ||
| 01:46 UTC | 66.2 | 64.4 | 180° 3 kt | 1004.7 | ||
| 02:04 UTC | 68 | 64.4 | 210° 5 kt | 1004.4 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Robins AFB radar (KJGX), 72 km away, was scanning. The volume nearest the touchdown began at 00:16 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:26 UTC | HAIL 1 | Monroe | Walton, GA | REPORT OF 1-INCH SIZED HAIL. |
| 23:30 UTC | HAIL 1.25 | 4 Ssw Mcdonough | Henry, GA | |
| 23:30 UTC | HAIL 1.75 | 2 Sw Mcdonough | Henry, GA | |
| 23:30 UTC | HAIL 1.75 | Good Hope | Walton, GA | GOLF BALL SIZED HAIL REPORTED. |
| 23:44 UTC | HAIL 1 | Bishop | Oconee, GA | A NUMBER OF REPORTS OF PENNY TO QUARTER-SIZED HAIL FROM NORTH HIGH SHOALS...TO BISHOP...TO WATKINSVILLE. |
| 23:44 UTC | HAIL 1.75 | Ola | Henry, GA | GOLF BALL SIZED HAIL BROKE WINDSHIELDS. |
| 23:57 UTC | TSTM WND DMG | 6 Ssw Watkinsville | Oconee, GA | POSSIBLE TORNADO. EMA DIRECTOR REPORTS SIGNIFICANT DAMAGE STARTING ON U.S. 441 AT MILE MARKER 2-3 AT TAPPIN SPUR ROAD. DAMAGE CONTINUES EAST TO HALE ROAD AND COLHAM ROAD. TREES DOWN AND A VEHICLE OVERTURNED. U.S. 441 WAS |
| 23:57 UTC | TORNADO | 6 Ssw Watkinsville | Oconee, GA | TORNADO RATED EF1 AND 5 MILES IN LENGTH. SIGNIFICANT TREE DAMAGE STARTING ON U.S. 441 AT MILE MARKER 2-3 AT TAPPIN SPUR ROAD. DAMAGE CONTINUES EAST TO HALE ROAD AND COLHAM ROAD. TREES DOWN AND A VEHICLE OVERTURNED. U.S. |
| 00:00 UTC | HAIL 0.88 | Worthville | Butts, GA | NICKEL SIZED HAIL AND 2 TREES DOWN NEAR KEYES FERRY. |
| 00:00 UTC | HAIL 1.25 | Monticello | Jasper, GA | HALF DOLLAR SIZED HAIL REPORTED. |
| 00:05 UTC | HAIL 1.75 | 6 Ene Jackson | Butts, GA | |
| 00:07 UTC | TSTM WND DMG | 2 Nw Woodville | Greene, GA | TWENTY TREES UPROOTED OR SNAPPED WITH AN APPROXIMATELY 50 ACRE WIDE AREA OF WOODS. |
| 00:15 UTC | TSTM WND DMG | 6 Wsw Eatonton | Putnam, GA | *** 1 INJ *** POSSIBLE TORNADO. SIGNIFICANT DAMAGE FROM WILLARD TO EATONTON...ESPECIALLY ON THE WEST AND SOUTH SIDE OF THE CITY. ONE BUSINESS IN EATONTON COMPLETELY DESTROYED. DOZENS OF HOMES DAMAGED. ONE PERSON INJURED |
| 00:15 UTC | HAIL 1.75 | Eatonton | Putnam, GA | |
| 00:15 UTC | TORNADO 1 | 7 Wsw Eatonton | Putnam, GA | *** 1 INJ *** EF1 - SIGNIFICANT DAMAGE FROM WILLARD TO EATONTON ON A FIVE MILE LONG PATH. MAXIMUM PATH WIDTH 3/4 MILE. MAXIMUM WINDS ESTIMATED TO BE 110 MPH. ONE RESTAURANT COMPLETELY DESTROYED AND TWO OTHER BUILDINGS DE |
| 00:15 UTC | TORNADO 2 | 7 Wsw Eatonton | Putnam, GA | *** 1 INJ *** SIGNIFICANT DAMAGE FROM WILLARD TO EATONTON...ESPECIALLY THE WEST AND SOUTH SIDE OF THE CITY. ONE RESTAURANT COMPLETELY DESTROYED. SEVERAL HOMES...BOTH MOBILE AND SITE-BUILT HOMES SUSTAINED MODERATE TO MAJO |
| 00:20 UTC | TORNADO 1 | 4 E Monticello | Jasper, GA | EF1 - BEGINNING ONE MILE WEST OF SMITHBORO ALONG GEORGIA HIGHWAY 16...ENDING APPROXIMATLY TWO MILES EAST OF SMITHBORO. MAXIMUM SUSTAINED WINDS 100 MPH. PATH LENGTH APPROXIMATELY 3 MILES AND MAXIMUM PATH WIDTH 1/4 MILE. D |
| 01:00 UTC | TSTM WND DMG | 6 W Mansfield | Newton, GA | POSSIBLE TORNADO. ROOF BLOWN OFF A MOBILE HOME. AT LEAST 12 TREES DOWN ON GEORGIA HIGHWAY 36 NEAR HENDERSON MILL ROAD. A BARN IN THE AREA WAS ALSO DESTROYED. |
| 01:00 UTC | TORNADO 1 | 4 E Monticello | Jasper, GA | DAMAGE TO SEVERAL HOMES ALONG GEORGIA HIGHWAY 16, ONE WHICH SUSTAINED MAJOR DAMAGE NEAR THE END POINT. A NUMER OF POWER LINES AND TREES DOWN IN THE AREA AS WELL. JUST BEFORE THE TORNADO TOUCHED DOWN...MINOR DAMAGE WAS NO |
| 01:00 UTC | TORNADO 1 | 4 S Porterdale | Newton, GA | EF1 - TORNADO TOUCHED DOWN AT KING BOSTWICK RD. AND CHANNING COPE RD TRACKING APPROXIMATELY 2 MILES TO ABOUT 1/2 MI. SOUTHEAST OF THE INTERSECTION OF HENDERSON MILL ROAD AND TAYLOR ROAD. PATH WIDTH ESTIMATED TO BE 100-20 |
| 01:00 UTC | TORNADO 1 | 9 Wnw Shady Dale | Jasper, GA | EF1 - BEGINNING 9WNW SHADY DALE NEAR SHEPARD RD...ENDING 2NW SHADY DALE NEAR TUCKERTOWN RD. MAXIMUM SUSTAINED WINDS - 100 MPH. PATH LENGTH APPROXIMATELY 7 MILES AND MAXIMUM PATH WIDTH 1/4 MILE. MINOR DAMAGE TO FIVE HOMES |
| 02:40 UTC | HAIL 0.75 | Bishop | Oconee, GA | PENNY SIZED HAIL REPORTED. |
| 03:06 UTC | HAIL 0.88 | Jackson | Butts, GA |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2009 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of February 18, 2009
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 18 | 5:45 PM EST | EF0 | Taylor, GA | 3.9 | 33 | $50,000 | ||
| February 18 | 6:25 PM EST | EF0 | Houston, GA | 0.0 | 1 | |||
| February 18 | 6:44 PM EST | EF1 | Oconee, GA | 5.4 | 880 | $200,000 | ||
| February 18 | 7:19 PM EST | EF1 | Putnam, GA | 8.7 | 1,320 | 1 | $200,000 | |
| February 18 | 7:26 PM EST | EF3 | Wilkes, GA | 19.7 | 880 | $300,000 | ||
| February 18 | 6:55 PM CST | EF1 | Randolph, AL | 0.8 | 500 | $10,000 | ||
| February 18 | 8:05 PM EST | EF1 | Newton, GA | 2.8 | 200 | $625,000 | ||
| February 18 | 8:16 PM EST | EF1 | Jasper, GA | 7.2 | 440 | $125,000 | ||
| February 18 | 8:30 PM EST | EF0 | Meriwether, GA | 0.0 | 17 | $1,000 | ||
| February 18 | 8:30 PM EST | EF2 | Coweta, GA | 20.4 | 1,760 | $1.3 million | ||
| February 18 | 10:48 PM EST | EF3 | Hancock, GA | 10.4 | 500 | 1 | 3 | $550,000 |
| February 18 | 12:50 AM EST | EF2 | Grady, GA | 5.9 | 250 | $1.0 million | ||
| February 18 | 12:55 AM EST | EF2 | Thomas, GA | 10.4 | 400 | $10 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.